Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 224, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 6, 2003, 4:44 PM MDT for Yuma County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 4:44 PM MDT (22:44 UTC)
- Expired
- Aug 6, 2003, 5:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS53 KGLD 062244 SVRGLD COC125-062345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 444 PM MDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 545 PM MDT * AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF BEECHER ISLAND...OR ABOUT 15 MILES SOUTH OF WRAY...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEECHER ISLAND AT 515 PM MDT WRAY AT 535 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...IDALIA...LAIRD AND VERNON. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4008 10239 3970 10231 3969 10206 4008 10205 THEDE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:20 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 6, 1:20 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 120 PM MDT WED AUG 6 2003 TONIGHT...VISIBLE SATELLITE IMAGERY/LOOK OUT THE WINDOW SUGGEST MINIMAL THUNDERSTORM CHANCES. MID LEVEL TEMPERATURES OF 14-16C WILL LIKELY INHIBIT ALL BUT ISOLATED THUNDERSTORM DEVELOPMENT. GUIDANCE TEMPERATURES LOOK REASONABLE. THURSDAY...UPPER RIDGE AXIS PARKS ITSELF ACROSS THE WESTERN HIGH PLAINS AND THE CONEKA REGION (COLORADO/NEBRASKA/KANSAS) WITH 500 MB HEIGHTS NEAR 597 DEKAMETERS. WITH WARM MID LEVEL TEMPERATURES NEAR 16C AND MINIMAL FORCING...THUNDERSTORM CHANCES APPEAR SLIM. GUIDANCE HIGHS LOOK TOO COOL WITH 850 MB TEMPERATURES NEAR 30C. THURSDAY NIGHT...THUNDERSTORMS THAT INITIATE ALONG THE NORTHERN PERIPHERY OF THE UPPER RIDGE MAY MIGRATE ACROSS THE NEB/KS ZONES LATE AS PER ETA DEPICTION...SO WILL GO WITH 20-30 PERCENT CHANCES. FRIDAY...RIDGE ALOFT DOMINATES AGAIN. HOWEVER...MID LEVEL TEMPERATURES COOL SOMEWHAT. WITH LOW/MID LEVEL MOISTURE AXIS IN THE AREA...COULD SEE SCATTERED LATE AFTERNOON/EVENING THUNDERSTORMS... BUT WILL OPT TO LEAVE OUT FOR NOW PENDING LATER MODEL RUNS. GUIDANCE HIGHS AGAIN LOOK TOO COLD PER 850 MB TEMPERATURES. SATURDAY...RIDGE ALOFT CONTINUES TO DOMINATE. GFS SUGGESTS A LOW LEVEL CONVERGENCE BOUNDARY IN THE AREA. HOWEVER...EXPECT MID LEVEL TEMPERATURES TO LIKELY REMAIN TOO WARM FOR THUNDERSTORMS. GFS GUIDANCE HIGHS LOOK TOO COOL PER 850 MB TEMPERATURES. SUNDAY...MASSIVE UPPER RIDGE DOMINATES THE ROCKIES WHILE AN IMPRESSIVE SHORTWAVE TROUGH LIES FURTHER EAST USHERING IN COLDER AIR INTO OUR REGION VIA A BACKDOOR TYPE FRONT. WILL THUS COOL TEMPERATURES BACK NEAR NORMAL. WILL CONTINUE WITH A DRY FORECAST SINCE MID LEVEL TEMPERATURES WILL REMAIN QUITE WARM AND LIKELY INHIBIT THUNDERSTORMS. MONDAY-WEDNESDAY...UPPER RIDGING WILL LIMIT THUNDERSTORM CHANCES. HIGH TEMPERATURES SHOULD BE ABOVE GFS GUIDANCE PER GFS COOL BIAS AND 500 MB HEIGHT FIELDS. CANNOT RULE OUT AFTERNOON/EVENING THUNDERSTORMS...BUT CHANCES LOOK TOO MINIMAL AT THIS TIME TO INCLUDE IN THE ZONE FORECAST. .GLD WATCHES/WARNINGS/ADVISORIES... CO...NONE. KS...NONE. NE...NONE. RUBIN
Hazardous weather outlook, Aug 6, 10:45 AM MDT, 5 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS WILL DEVELOP THIS AFTERNOON OVER EASTERN COLORADO AND APPROACH THE KANSAS STATE LINE. ONE OR TWO STORMS NORTH OF INTERSTATE 70 IN COLORADO MAY BECOME STRONG ENOUGH TO PRODUCE 3/4 INCH HAIL AND 70 MPH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UPPER LEVEL RIDGE WILL MOVE BACK AND FORTH BETWEEN THE WESTERN HIGH PLAINS AND THE MOUNTAINS OF COLORADO AND NEW MEXICO FOR THE NEXT WEEK...WITH THUNDERSTORMS POSSIBLE PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS. OVERNIGHT THUNDERSTORMS CANNOT BE RULED OUT WHEN THE UPPER HIGH IS OVER THE MOUNTAINS AS MOISTURE AT MID AND UPPER LEVELS OF THE ATMOSPHERE MOVES AROUND IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LAMMERS
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.